Kansas, 2013

Hail in Kansas, June 4, 2013

June 4, 2013 · NWS GLD · 1 event in 1 county or zone

A line of strong to severe thunderstorms developed over West Central Kansas during the evening, moving east. 5 in diameter was reported in Wichita county from one of the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of strong to severe thunderstorms developed over West Central Kansas during the evening, moving east. Large hail 1.5 in diameter was reported in Wichita county from one of the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 6:00 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 4, 6:00 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT TUE JUN 4 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 231 PM MDT TUE JUN 4 2013

WV IMAGERY AND RAP H5 ANALYSIS SHOW STRONG CLOSED LOW OVER DAKOTAS
WITH LARGE SCALE SUBSIDENCE CURRENTLY IN PLACE OVER NW KS. COLD
FRONT THAT MOVED THROUGH CWA EARLY THIS MORNING IS NOW EXTENDING
ACROSS CENTRAL AND SOUTHERN KANSAS...WITH STATIONARY FRONT ALONG
MOUNTAINS IN SOUTH CENTRAL COLORADO. THIS WILL BE THE PRIMARY FOCUS
FOR CONVECTION THIS AFTERNOON AND EARLY THIS EVENING...HOWEVER WITH
MLCAPE INCREASE ALONG FRONT RANGE AND UPSLOPE/CONVERGENCE ALONG
PALMER ASSOCIATED WITH NE FLOW ADDITIONAL ACTIVITY COULD DEVELOP
FURTHER NORTH AND MOVE INTO THE SW PART OF OUR CWA LATER. CAPE/SHEER
WOULD BE FAVORABLE FOR SEVERE WITH LARGE HAIL/STRONG WINDS PRIMARY
CONCERN.

ULTIMATELY WE MAY NOT ACTUALLY SEE MUCH IN THE WAY OF
SHOWER/THUNDERSTORMS OVER OUR CWA UNTIL AFTER 03Z WHEN LARGE SCALE
ASCENT BEGINS TO OVERSPREAD THE CWA FROM THE WEST AROUND THE BASE OF
THE LARGER SCALE TROUGH...AND DEEP MOIST ADVECTION TONIGHT THROUGH
WEDNESDAY. BAROCLINIC/FRONTAL ZONE WILL REMAIN JUST SOUTH OF
CWA...HOWEVER H85-H7 FRONTOGENETICAL FORCING WILL BE IN PLACE
ACROSS THE SOUTHERN PART OF THE CWA THROUGH MIDDAY WED. NAM IS
SHOWING SEVERAL VORT MAXIMA/PV HEIGHT ANOMALIES TRACKING OVER THE
CWA THROUGH WED WHICH SHOULD ENHANCE PRECIP DEPENDING ON THEIR
LOCATIONS. BEST LARGE SCALE FORCING STILL SEEMS TO BE NORTH AND
SOUTH OF CWA...AND WHILE PRECIP SEEMS LIKELY I AM UNSURE ABOUT
AMOUNTS. THERE IS VERY LITTLE INSTABILITY AFTER 06Z SO I ONLY LEFT
ISO THUNDER MENTION AFTER THAT POINT. LOCATION OF EMBEDDED
CONVECTION AND LOCATION OF ENHANCE AREA OF RAIN BANDS/SHOWER CLUSTERS
WILL DETERMINE BEST PRECIP AMOUNTS AND THESE WILL BE MUCH MORE
LOCALIZED. AN ESTIMATE OF 0.10 TO 0.30" TOTAL PRECIP FOR MOST OF THE
CWA SEEMS REASONABLE FOR THIS EVENT...WITH THE POSSIBILITY FOR
LOCALLY HIGHER AMOUNTS.

TEMPS ON WED WILL BE MUCH COOLER WITH CAA OVERNIGHT BRINGING MUCH
COOLER AIRMASS INTO THE REGION...AND LINGERING PRECIP/THICK CLOUD
COVER THROUGH THE AFTERNOON. WE MAY NOT SEE HIGHS REACH 60F IF
COOLER END OF GUIDANCE VERIFIES AND PRECIP LINGERS INTO THE
AFTERNOON. FOR NOW I LOWERED TEMPS TO LOW TO MID 60S WHICH IS STILL
ABOUT 10F WARMER THAN NAM/MET GUIDANCE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 231 PM MDT TUE JUN 4 2013

MAIN FORECAST CONCERN WILL BE CHANCES OF PRECIPITATION INTO THE
BEGINNING OF THE WEEKEND. SATELLITE SHOWING A SOMEWHAT AMPLIFIED BUT
STILL PROGRESSIVE FLOW PATTERN FROM THE EASTERN PACIFIC THROUGH NORTH
AMERICA. UPPER LOW OVER THE NORTH CENTRAL PORTION OF THE COUNTRY IS
MOVING SLOWLY EAST. FLOW IN GENERAL IS VERY COMPLICATED AND
LITTERED WITH SHORTWAVE TROUGHS IN THE FLOW.

AT MID LEVELS THE ECMWF WAS DOING SLIGHTLY BETTER THAN THE
NAM/SREF/GFS. MODELS LOOK TO INITIALLY BE TOO FAR SOUTH WITH THE
COLD FRONT. THE MODELS ARE HAVING TROUBLE WITH THE LOW LEVEL THERMAL
FIELD. THE UKMET AND GFS WERE DOING THE BEST SO FAR.

WEDNESDAY NIGHT/THURSDAY...DURING THE EVENING THERE LOOKS TO BE A
WEAK RIGHT REAR QUADRANT OF THE UPPER JET NEAR THE NORTHEAST/EAST
PORTIONS OF THE AREA. THERE LOOKS TO BE SOME LINGERING
PRECIPITATION IN THE EVENING...MAINLY IN THE EAST. DO EXPECT RAINFALL
OVER MOST OF THE AREA BY THE TIME THIS EVENT ENDS. THE WINDS GO
LIGHT AND CLEARING DOES OCCUR. NOT A DEFINITE SIGNAL FROM THE
MODELS BUT DO EXPECT SOME PATCHY FOG DURING THE OVERNIGHT AND
MORNING HOURS.

WEAK JET LIFT LOOKS TO BE AROUND THE WESTERN PORTION OF THE AREA IN
THE AFTERNOON. LITTLE TO NO MID LEVEL LIFT IS AROUND. REMOTE CHANCE
THAT SOMETHING COULD FORM ON THE HIGHER TERRAIN IN EASTERN
COLORADO. HOWEVER...LOW LEVEL WINDS ARE QUITE WEAK. SO WILL KEEP IT
DRY.

THURSDAY NIGHT/FRIDAY...SOME STRONGER UPPER JET LIFT COMES IN DURING
THE LATER HALF OF THE NIGHT ACROSS MOST OF THE AREA. AIR MASS DRIES
AS HEIGHTS RISE THROUGH THE NIGHT. ASIDE FROM THE JET...WHICH MAY
ONLY CAUSE SOME CLOUDS...LITTLE TO NO LOW LEVEL CONVERGENCE OR MID
LEVEL LIFT. SO WILL KEEP THURSDAY NIGHT DRY. DO NOT EXPECT MUCH CLOUD
COVER THROUGH THE NIGHT. SURFACE RIDGE IS STILL NOT THAT FAR AWAY
AND THE WINDS WILL BE LIGHT...ESPECIALLY IN THE EAST. GUIDANCE STAYS
COOL AND IN CLOSE AGREEMENT AND WENT IN THAT DIRECTION.

NEXT SHORTWAVE TROUGH IS APPROACHING THE WESTERN PORTION OF THE AREA
LATE FRIDAY AFTERNOON. ALSO LOOKS TO BE SURFACE CONVERGENCE OUT
WEST. BEST LIFT LOOKS TO ARRIVE AFTER THIS PERIOD. SO PULLED POPS
FURTHER WEST DURING THE DAY AND CONFINED THEM TO FAR EASTERN
COLORADO. WITH LEE TROUGHING TO THE WEST AS SURFACE RIDGE PULLS
AWAY...WINDS WILL BE SOUTHEAST TO SOUTH SOUTHEAST. NOT THE BEST
DIRECTION FOR A WARMUP. SO WILL TREND TOWARD THE COOLER GUIDANCE.

FRIDAY NIGHT THROUGH TUESDAY...LOOKS LIKE A PRETTY STRONG SHORTWAVE
TROUGH IN NORTHWEST FLOW ALOFT WILL MOVE THROUGH FRIDAY INTO
SATURDAY. SO THE CHANCE POPS THE CRH INIT POPS I WAS GIVEN LOOK
REASONABLE BUT WOULD NOT BE SURPRISED IF EVENTUALLY THEY WENT
HIGHER. AFTER THAT THE FORECAST GETS MORE UNCERTAIN. THROUGH
MONDAY THE MODELS SHOW THE MID LEVEL HEIGHTS/TEMPERATURES RISING TO
VARYING DEGREES AS SHORTWAVE TROUGHS MOVE THROUGH IN A WESTERLY FLOW
ALOFT. ALSO DURING THIS TIME THE MODELS LOOK LIKE THEY ARE SUFFERING
FROM CONVECTIVE FEEDBACK. THE GFS IS MUCH WARMER...CAPPED AND DRIER
WHILE THE ECMWF IS MUCH COOLER AND WETTER. ON TUESDAY THE RIDGE
MOVES EAST LEAVING THE AREA POSSIBLY IN SOUTHWEST FLOW ALOFT WITH A
SHORTWAVE TROUGH APPROACHING. SO MODEL OUTPUT LOOKS SUSPECT IN THE
SUNDAY TO TUESDAY PERIOD AND TO ME LOOKS PROBLEMATIC TO TRY MAKE
ANY SENSE OR MAKE BIG CHANGES TO IT. SO CHOSE TO KEEP THE OVERALL POP
FIELD IN PLACE DURING THIS TIME WITH A CHANCE THAT EITHER EXTREME
COULD BECOME REALITY. ALSO KEPT REMAINING INHERITED INIT GRIDS
UNCHANGED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 528 PM MDT TUE JUN 4 2013

VFR CONDITIONS WILL PREVAIL THROUGHOUT THE FIRST FEW HOURS AND THEN
MVFR CONDITIONS ARE POSSIBLE FOR KGLD AROUND 06Z AND KMCK AROUND
09Z FOR LOW STRATUS. IFR CEILINGS AND REDUCED VISIBILITY IS LIKELY
AT KGLD AROUND 12Z ACCORDING TO SOUNDINGS AND WHAT GUIDANCE
SUGGESTED...ALTHOUGH SUGGESTIONS BY SOME OF THE GUIDANCE WAS MUCH
MORE REDUCED ON VISIBILITY SO DECIDED TO GO SLIGHTLY HIGHER ON
VISIBILITY DUE TO LOWER CONFIDENCE AT THIS TIME.

IN THE SHORT TERM...KGLD COULD SEEM TSTORMS MOVING IN FROM EASTERN
COLORADO DURING THE EVENING SO WENT WITH VCTS AT 02Z DUE TO
UNCERTAINTY OF WHERE STORMS DECIDE TO TRACK.

LOW STRATUS AND RAIN SHOWERS SHOULD START TO MOVE IN AROUND/SLIGHTLY
AFTER MIDNIGHT DUE TO SHORTWAVES MOVING THROUGH...RAIN SHOWERS ARE
MORE LIKELY THAN TSTORMS SINCE INSTABILITY DECREASES AROUND
MIDNIGHT. RAIN SHOULD CONTINUE THROUGHOUT THE AFTERNOON ON
WEDNESDAY AND BEGIN TO MOVE OUT WEDNESDAY EVENING. WHILE BOTH TAF
SITES HAVE RAIN IN THE FORECAST FOR WEDNESDAY...THERE COULD BE
SOME BREAKS IN PRECIPITATION THROUGHOUT TOMORROW DUE TO WHERE THE
CLUSTERS OF SHOWERS DEVELOP AND TRACK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...BULLER
AVIATION...ALW
Hazardous weather outlook, Jun 4, 4:10 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT TUE JUN 4 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
410 PM MDT TUE JUN 4 2013 /510 PM CDT TUE JUN 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
HIGHER TERRAIN OF COLORADO AND MOVE EASTWARD ACROSS THE REMAINDER
OF THE CENTRAL HIGH PLAINS REGION THIS EVENING AND OVERNIGHT
TONIGHT. SOME STORMS MAY BE SEVERE IN THE EVENING...WITH THE MAIN
THREATS BEING DAMAGING WIND GUSTS AND LARGE HAIL...BUT AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY. THE POSSIBILITY OF
THUNDERSTORMS WILL RETURN ON FRIDAY AND SATURDAY AND AGAIN ON
MONDAY NIGHT.

NO WIDESPREAD SEVERE WEATHER IS CURRENTLY EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

In the hours before

Special weather statement, Jun 4, 6:01 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT TUE JUN 4 2013

COZ092-050010-
CHEYENNE COUNTY-
601 PM MDT TUE JUN 4 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHWEST CHEYENNE COUNTY IN EAST CENTRAL
COLORADO...

AT 553 PM MDT...A CONFIRMED TORNADO WAS LOCATED 6 MILES NORTHWEST
OF WILD HORSE POINT...OR 43 MILES SOUTH OF LIMON...MOVING EAST AT
35 MPH.

QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THE
TORNADO.

PEOPLE IN SOUTHWESTERN CHEYENNE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

&&

LAT...LON 3879 10317 3875 10291 3862 10297 3861 10298
      3861 10317 3861 10318
TIME...MOT...LOC 0000Z 286DEG 27KT 3865 10327

LUNDQUIST
Special weather statement, Jun 4, 6:39 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT TUE JUN 4 2013

COZ091-050050-
KIT CARSON COUNTY-
639 PM MDT TUE JUN 4 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...

AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF THURMAN...OR 13 MILES NORTHWEST
OF FLAGLER...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3955 10316 3954 10298 3933 10305 3935 10316
      3944 10316
TIME...MOT...LOC 0038Z 282DEG 22KT 3944 10320

LUNDQUIST
Special weather statement, Jun 4, 6:52 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT TUE JUN 4 2013

COZ091-050105-
KIT CARSON COUNTY-
652 PM MDT TUE JUN 4 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...

AT 649 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF FLAGLER...MOVING EAST AT 30 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3953 10315 3953 10281 3927 10284 3930 10316
TIME...MOT...LOC 0052Z 275DEG 25KT 3941 10303

LUNDQUIST
Special weather statement, Jun 4, 7:24 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT TUE JUN 4 2013

COZ091-050145-
KIT CARSON COUNTY-
724 PM MDT TUE JUN 4 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR FAR NORTHWEST KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...

AT 721 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THURMAN...OR 26 MILES NORTH OF FLAGLER...
MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3957 10315 3958 10293 3947 10295 3949 10316
      3956 10316
TIME...MOT...LOC 0123Z 282DEG 22KT 3965 10322

LUNDQUIST
Special weather statement, Jun 4, 7:47 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT TUE JUN 4 2013

COZ091-050155-
KIT CARSON COUNTY-
747 PM MDT TUE JUN 4 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...

AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF THURMAN...OR 20 MILES NORTH OF
FLAGLER...MOVING SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3957 10315 3957 10296 3957 10295 3946 10306
      3949 10316 3956 10316
TIME...MOT...LOC 0147Z 295DEG 18KT 3958 10311

LUNDQUIST

The radar

The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wichita

When
June 4, 7:50 PM CST
Where
Wichita County, 2.82 mi S of Selkirk
Measured
1.5 in hail
Reported by
Public
Coordinates
38.430, -101.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450648.